Texas, 2022

Drought in Texas, March 10 to 23, 2022

March 10 to 23, 2022 · NWS SHV · 2 events in 2 counties and zones

Severe (D2) drought conditions developed across parts of East and Northeast Texas from mid to late March. This was in response to a prolonged period of dryness which began back in mid-summer 2021, coupled with above normal temperatures which persisted through much of the fall and early winter.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions developed across parts of East and Northeast Texas from mid to late March. This was in response to a prolonged period of dryness which began back in mid-summer 2021, coupled with above normal temperatures which persisted through much of the fall and early winter. Total rainfall amounts generally between 10-12 inches fell across these areas from August through December, which was around 50% or less of normal. Total rainfall in January was generally below average but increased in February and March to near the monthly averages. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 9, 11:02 PM CST, 58 minutes earlier.

Area forecast discussion, Mar 9, 11:02 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1102 PM CST Wed Mar 9 2022

.AVIATION...

For the ArkLaTex terminals, middeck is becoming less dense this
evening and light E winds overnight will veer to SE by daybreak
with some brief BR at a site or two. Sfc winds tomorrow will keep
to around 10KT or less as sfc high pressure is drifting E this
cycle with our next fropa N/NW 11/18-24Z. Clouds will be back on
the increase overnight Thursday and early on Friday w/ increasing
chances for convection after lunchtime into the evening. Cold dry
weekend coming. /24/

&&

.PREV DISCUSSION... /issued 947 PM CST Wed Mar 9 2022/

SHORT TERM.../Tonight/

We are still hanging on to some mid level cloudiness for much of
the ArkLaTex, but our I-30 corridor has cleared out. A short wave
is seen over central and eastern OK and will help clear our skies
overnight. Air temps top of the last hour were in the low to mid
40s with just a few exceptions. Our dew points have some falling
to do, but with clearing skies and calm winds many sites will
fall below current values by daybreak. So will leave well enough
alone and go for mid 30s pretty much areawide with freezing at
DeQueen and 37 the warmest at a few locales. This departing air
mass should allow us to be close to 10 degrees below average to
start our Thursday. Highs will rebound into the average range
with SE winds and lots of sunshine and mid to upper 60s for a nice
"throwback". /24/

PREV DISCUSSION... /issued 248 PM CST Wed Mar 9 2022/

SHORT TERM.../Tonight through Thursday Night/

Cooler than normal conditions will quickly transition to near
normal across the Ark-La-Tex as east-southeasterly winds linger
ahead of the next frontal boundary. Until then, cloud cover
finally breaks up overnight, allowing colder than normal minimum
temperatures in the low-to-mid 30s. Wind speeds will increase
slightly in magnitude by Thursday afternoon with easterly winds
continuing in eastern zones, while winds in westerly zones gain
more of a southeasterly direction. That will maintain milder
conditions with maximum temperatures in the mid-to-upper 60s and
lower 70s possible in Deep East Texas. Milder trends continue by
Thursday night with minimum temperatures in the upper 30s and
lower 40s. /16/

LONG TERM.../Friday through Tuesday Night/

A strong upper trough axis trailing southwest from the Upper Great
Lakes into the Southern High Plains will continue to gradually move
eastward on Friday. A potent shortwave in New Mexico will gradually
weaken and merge with the main trough axis by Friday evening. At the
surface, a cold front will quickly move southeast and through most
of the forecast area by noon. During the afternoon, showers should
become fairly widespread in the post-frontal environment as strong
isentropic ascent develops along with strong forcing from the
approaching upper trough axis. There could even be a few isolated
thunderstorms in Deep East Texas eastward into North Central
Louisiana. The colder airmass will be lagging quite a bit behind the
surface front, which should keep temperatures warm enough for all
liquid precip through most of the day. However, temperatures should
begin to cool sufficiently to support a transition to a mix of rain
and snow, and possibly some sleet, across portions of McCurtain
County late Friday afternoon. This may be followed by a brief period
of a rain/snow mix across much of Southern Arkansas and into
portions of extreme Northern Louisiana and extreme Northeast Texas
Friday evening if temperatures can become cold enough in these areas
before the precip exits entirely. The best chances for any wintry
precip Friday evening will be across Southern Arkansas.

There is still quite a bit of uncertainty with this system. The
models are still showing some rather strong disagreements, mainly in
precip coverage, intensity, and duration. The ECMWF is generally the
wetter and slower model. Typically, the precip tends to diminish a
bit faster than the medium range models depict, but on the flip
side, temperatures also tend to cool faster. Therefore, this
forecast tends to favor the GFS in regards to precip timing
resulting in the precip ending from west to east after sunset Friday
and ending completely by midnight Saturday. Temperatures were
trended slightly below the NBM. Given the somewhat colder forecast
than the NBM and the precip intensity, we could see some light snow
accumulations despite somewhat warm soil temperatures. However,
these will likely be less than a half inch.

Dry weather will return on Saturday and continuing into the first
part of Monday as a surface ridge settles overhead. After a cool day
Saturday and below freezing temperatures across the entire area
Friday night and Saturday night, a warming trend will quickly
commence on Sunday as low-level southerly flow returns to the
region. Daytime highs should be back in the 70s in most locations
Monday and Tuesday.

Northwest flow aloft will bring another strong upper trough into the
Southern Plains early next week. A surface low will rapidly develop
over North Central Texas helping to set the stage for more showers
and thunderstorms across our region. Once again, there is
significant disagreement among the models. The chances for at least
scattered convection look decent, especially across Louisiana and
Southern Arkansas, but the severe weather potential appears to be
low at this time. /CN/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  36  66  42  63 /   0   0   0  50
MLU  37  66  41  69 /   0   0   0  40
DEQ  32  66  37  55 /   0   0   0  70
TXK  37  65  42  59 /   0   0   0  60
ELD  34  66  39  65 /   0   0   0  50
TYR  37  69  44  55 /   0   0   0  60
GGG  35  69  42  60 /   0   0   0  50
LFK  37  70  44  65 /   0   0  10  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/16/09
Hazardous weather outlook, Mar 9, 1:30 PM CST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
130 PM CST Wed Mar 9 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
130 PM CST Wed Mar 9 2022

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A strong cold front will bring another chance of rain to the
region and may support a brief period of a wintry mix across
portions of Southeast Oklahoma Friday afternoon. A brief period
of rain mixed with snow will be possible Friday evening across
Southern Arkansas, North Louisiana, and extreme Northeast Texas
as temperatures fall below freezing and precipitation exits the
region to the east.

A few thunderstorms will be possible across Deep East Texas
eastward into North Central and Northeast Louisiana Friday
afternoon and evening. However, severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Sabine

When
March 10, 12:00 AM CST to March 23, 11:59 PM CST
Where
Sabine forecast zone
Reported by
Drought Monitor
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Drought, Upshur

When
March 10, 12:00 AM CST to March 23, 11:59 PM CST
Where
Upshur forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016576, 1016578.